Alert archive / Texas / Red Flag Warnings in 2015

Red Flag Warning 6, NWS Midland/Odessa, TX

April 17, 2015

NWS Midland/Odessa, TX issued this red flag warning at Apr 17, 2015, 4:20 AM CDT. It took effect at Apr 17, 2015, 1:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2015, 4:20 AM CDT (09:20 UTC)
In effect from
Apr 17, 2015, 1:00 PM CDT
Expired
Apr 17, 2015, 10:00 PM CDT
In force
9 hr
Issued by
NWS Midland/Odessa, TX

The text

As transmitted, in the capitals the NWS used until 2016.

698 
WWUS84 KMAF 170920
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
420 AM CDT FRI APR 17 2015

...RED FLAG WARNING IN EFFECT THIS AFTERNOON AND EARLY THIS
EVENING FOR 20 FT WINDS OF 20 MPH OR GREATER...RELATIVE HUMIDITIY
OF 15 PERCENT OR LESS...AND VERY HIGH FIRE DANGER FOR THE
GUADALUPE MOUNTAINS...

.A DEEP UPPER LOW OVER THE ROCKY MOUNTAINS WILL PUSH VERY DRY AIR
INTO EASTERN NEW MEXICO AND WEST TEXAS TODAY. DAYTIME HEATING WILL
CAUSE INCREASED MID LEVEL WINDS TO MIX DOWN INTO THE GUADALUPE
MOUNTAINS THIS AFTERNOON AND EVENING CREATING CRITICAL FIRE
WEATHER CONDITIONS. CONDITIONS WILL IMPROVE LATE THIS EVENING AS
WINDS DIMINISH.

NMZ114-TXZ258-172130-
/O.NEW.KMAF.FW.W.0006.150417T1800Z-150418T0300Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS-
320 AM MDT FRI APR 17 2015

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE GUADALUPE 
MOUNTAINS... 

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING. 

* WIND...WEST AT 20 TO 30 MPH.

* HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND- DRIVEN WILDFIRES.

&&

$$


FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/MAF (ALL LOWER CASE)
1 follow-up statement
545 
WWUS84 KMAF 172000
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT FRI APR 17 2015

...RED FLAG WARNING IN EFFECT THIS AFTERNOON AND EARLY THIS
EVENING FOR 20 FT WINDS OF 20 MPH OR GREATER...RELATIVE HUMIDITY
OF 15 PERCENT OR LESS...AND VERY HIGH FIRE DANGER FOR THE
GUADALUPE MOUNTAINS...

.AS AN UPPER LEVEL STORM SYSTEM LOCATED OVER THE FOUR CORNERS
REGION OF THE U.S. MOVES EASTWARD INTO THE CENTRAL PLAINS THROUGH
SATURDAY...DRY AND WINDY CONDITIONS ARE EXPECTED ACROSS THE
GUADALUPE MOUNTAINS THIS EVENING. DRY AND WINDY CONDITIONS ARE
POSSIBLE FOR BOTH THE NEW MEXICO PLAINS AND THE GUADALUPE
MOUNTAINS SATURDAY AFTERNOON AND EVENING...HOWEVER INCREASING
MOISTURE THROUGHOUT THE DAY COULD LIMIT THE WINDOW OF TIME WHEN
CRITICAL CONDITIONS EXIST.


NMZ114-TXZ258-180800-
/O.NEW.KMAF.FW.A.0007.150418T1700Z-150419T0200Z/
/O.CON.KMAF.FW.W.0006.000000T0000Z-150418T0300Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS-
200 PM MDT FRI APR 17 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR THE GUADALUPE MOUNTAINS...

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE
GUADALUPE MOUNTAINS...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING. 

* WIND...WEST AT 20 TO 30 MPH.

* HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND- DRIVEN WILDFIRES.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

NMZ115-180800-
/O.NEW.KMAF.FW.A.0007.150418T1700Z-150419T0200Z/
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-
200 PM MDT FRI APR 17 2015

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE NEW MEXICO PLAINS...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING. 

* WIND...WEST AT 20 TO 35 MPH.

* HUMIDITY...10 TO 15 PERCENT, INCREASING THROUGHOUT THE DAY

* IMPACTS...ANY FIRES THAT DEVELOP WILL HAVE POTENTIAL TO SPREAD
  RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$


FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/MAF (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Apr 16, 11:54 PM CDT, 4 hours 26 minutes earlier.

Area forecast discussion, Apr 16, 11:54 PM CDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1154 PM CDT Thu Apr 16 2015

.DISCUSSION...
See 06Z aviation discussion below.

&&

.AVIATION...
Light showers may affect HOB through 09Z but conditions will
remain VFR. South winds will shift from the west or northwest with
a a weak frontal passage after 12Z.

&&

.PREV DISCUSSION... /ISSUED 909 PM CDT Thu Apr 16 2015/

UPDATE...
Updated the forecast to cancel Severe Thunderstorm Watch 62.

DISCUSSION...
Severe storms have moved out of the area to the north and do not
expect any severe storm development overnight.

PREV DISCUSSION... /ISSUED 151 PM CDT Thu Apr 16 2015/

DISCUSSION...
Another warm day underway today with the potential of severe storms
across eastern zones this afternoon as a dryline sharpens somewhere
near a Lamesa to Midland to just east of Fort Stockton line. An
upper low remains anchored near the Four Corners region today and
may provide some weak upper forcing for ascent to aid in
thunderstorm development. Already seeing CU field developing along
with light radar returns across the eastern PB south into the Lower
Trans Pecos. East of the dryline, 1830Z SPC meso analysis shows
dewpoints in the 50s, CAPE values greater than 2000 J/kg and mid
level LRs aoa 7.5 C/km. Storm mode will likely be supercells
capable of producing large hail, damaging winds and possibly an
isolated tornado. Much of the Permian Basin south through the
Lower Trans Pecos remains highlighted in a Slight Risk as of this
afternoon. There is a possibility the dryline will push east out
of the CWA before severe weather occurs but will just have to wait
and see. In addition, not really anticipating any showers/storms
out west over the higher terrain and SE NM however if one or two
happen to develop this afternoon, gusty winds and little rain can
be expected.

Overnight, models indicate a Pacific front advancing east through
the region, colliding with the retreating dryline around midnight.
This could potentially generate thunderstorms once again across the
eastern half of the CWA early Friday morning through afternoon as
the front pushes east. If this is the case, storms could be strong
to severe given the indicated moisture/instability east of the
boundary.

The upper low will begin to move NE toward the Central Plains Friday
with westerly flow developing aloft through Saturday. The dryline
will hang around far eastern zones Saturday but it looks like we
could potentially see an isolated storm or two before the dryline is
east of the FA. Expect high temps in the upper 70s to near 80
through the weekend however a weak cold front Sunday will cool temps
a couple of degrees for Monday. A brief period of dry conditions
Sunday and Monday before thunderstorm chances return mid week as
upper disturbances move overhead in westerly flow aloft and the
dryline sets up across the region once again.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Apr 16, 2:09 PM CDT, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
209 PM CDT THU APR 16 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
209 PM CDT THU APR 16 2015 /109 PM MDT THU APR 16 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT
ACROSS THE SOUTHEAST NEW MEXICO PLAINS AND WEST TEXAS ALONG AND
EAST OF A HOBBS TO PECOS TO BIG BEND LINE.  SEVERE THUNDERSTORMS
ARE ALSO POSSIBLE, ESPECIALLY ACROSS THE PERMIAN BASIN AND LOWER
TRANS PECOS.  STORMS THAT BECOME SEVERE WILL BE CAPABLE OF
PRODUCING LARGE HAIL, DAMAGING WINDS AND LOCALLY HEAVY RAINFALL.
AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT.

NEAR CRITICAL FIRE CONDITIONS ARE EXPECTED ACROSS PORTIONS OF
SOUTHEAST NEW MEXICO THIS AFTERNOON AND EVENING DUE TO DRY AND
BREEZY CONDITIONS.  A FEW DRY LIGHTNING STRIKES WILL ALSO BE
POSSIBLE THIS AFTERNOON AND EVENING FROM SOUTHEAST NEW MEXICO, SOUTH
TO THE DAVIS MOUNTAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE ONCE AGAIN FRIDAY AND SATURDAY...
ESPECIALLY ACROSS THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS.
STRONG STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS.

NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED OVER MUCH OF THE
AREA FRIDAY AFTERNOON AND EVENING AS DRIER AIR SPREADS OVER MOST OF
THE REGION.  FIRE WEATHER CONCERNS MAY BE EVEN GREATER ON SATURDAY
AS THE DRY CONDITIONS MAY BE ACCOMPANIED BY WINDIER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE PERMIAN BASIN AND
LOWER TRANS PECOS THIS AFTERNOON AND TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 16, 10:38 PM CDT, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1038 PM CDT THU APR 16 2015

NMZ033-TXZ045-170400-
GAINES-CENTRAL LEA COUNTY-
1038 PM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EAST CENTRAL LEA AND WESTERN GAINES COUNTIES
UNTIL 1100 PM CDT/1000 PM MDT/...

THUNDERSTORMS WITH HAIL AND GUSTY WINDS WERE LOCATED FROM NEAR
HIGGINBOTHAM...SOUTHWEST TO NEAR HOBBS AND SOUTHWEST TO MONUMENT AT
934 PM MDT/1034 PM CDT/. THE LINE WAS MOVING EAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3296 10306 3296 10243 3254 10267 3253 10303
      3261 10342 3297 10306
TIME...MOT...LOC 0334Z 225DEG 25KT 3299 10291
Special weather statement, Apr 16, 11:01 PM CDT, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1101 PM CDT THU APR 16 2015

TXZ045-170445-
GAINES-
1101 PM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHWESTERN GAINES COUNTY UNTIL 1145 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES EAST OF HIGGINBOTHAM AT
1100 PM CDT...MOVING EAST NORTHEAST AT 25 MPH. PENNY SIZE HAIL AND
WINDS GUSTING TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LAT...LON 3295 10249 3271 10249 3270 10304 3294 10304
TIME...MOT...LOC 0400Z 238DEG 24KT 3289 10283
Special weather statement, Apr 17, 1:28 AM CDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
128 AM CDT FRI APR 17 2015

TXZ045>047-170715-
DAWSON-GAINES-BORDEN-
128 AM CDT FRI APR 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN GAINES...NORTHERN DAWSON AND NORTHWESTERN BORDEN
COUNTIES UNTIL 215 AM CDT...

A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF SAND AT 128 AM
CDT...MOVING EAST AT 35 MPH. PENNY SIZE HAIL AND WINDS GUSTING TO 50
MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3294 10249 3295 10169 3280 10170 3258 10231
      3282 10263
TIME...MOT...LOC 0628Z 249DEG 30KT 3267 10227

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:00 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos45 min
Apr 16, 7:04 PM CDTSevere Thunderstorm WarningMAFDawson56 min
Apr 16, 7:05 PM CDTSpecial Weather StatementMAFAndrews25 min
Apr 16, 7:30 PM CDTSpecial Weather StatementMAFGaines30 min
Apr 16, 7:45 PM CDTSpecial Weather StatementMAFUpton30 min
Apr 16, 7:59 PM CDTSpecial Weather StatementMAFDawson31 min
Apr 16, 10:38 PM CDTSpecial Weather StatementMAFGaines22 min
Apr 16, 11:01 PM CDTSpecial Weather StatementMAFGaines44 min
Apr 17, 1:28 AM CDTSpecial Weather StatementMAFDawson47 min
Apr 17, 3:00 PM CDTFire Weather WatchMAF13 hr
Apr 16, 9:54 PM CDTSpecial Weather StatementMAFLea21 min

Nearby

Red Flag Warnings in Texas, 2015Red Flag Warnings in New Mexico, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.